When using metaprolol, how low should your blood pressure be allowed to go, and how slow is alright for your pulse rate?
I am a 67 year old male. 5 ft 11 inches tall and weigh 155 pounds. I had a stent installed into a heart artery and the doctors prescribed metaprolol. My blood pressure is often 95 over 55 and my pulse rate as slow as 36.
Good question. I would ask my doctor and not wait until my regular appointment, even if I had to make a separate call.
What I have gathered, and I'm no expert, is that the significant issue is the difference between the diastolic and systolic readings, more than how high or low they are. I understand the difference should be around 30 points, but I'm not sure how much less it can safely be. I'd think your gap of 40 points apart is fine from that standpoint, and I know that when mine has been low like that, nobody gets too concerned.
At the same time, I had 80/50 (not from meds) all summer after another surgery 30 years ago, and it came with migroid-type headaches. At check-ups, the doctor would take my blood pressure and ask, "Are you sure you're not dead?" But he really did not seem worried about its being lower than usual, nor was the ER..
I once knew a guy whose heart rate was 22, one of those runners who are addicted to adrenaline and run ridiculous distances. At one point, he passed out while resting at home, and spent a week in the hospital being diagnosed--they finally concluded that his bp and heart rate were so low that when he slept, if his head rolled toward his shoulder, he was actually cutting off blood from the carotid artery. [A bum myself when it comes to exercise, I'm afraid I may have tormented him a little more than necessary about the consequences of being in such great shape.]
But I digress. If I were you, I wouldn't panic, but I would definitely talk with my cardiologist pretty soon. When I took metoprolol, my blood pressure dropped 40 or 50 points instantly when I stood up, an effect called "orthostatic hypotension," and I had trouble breathing. I was off beta blockers entirely for a few weeks, and now have Atenolol, about which I know nothing except that if I take half a tab once a day, my heart rate drops 10 points an hour after I take it and stays down for quite a few hours. If this is the result from 1/2 tab a day of this beta blocker (I suppose they're similar), it's no wonder I had trouble with a whole tab twice a day of metoprolol.
I'd be very interested to hear what your doctor says about the low bp and heart rate--if I'm wrong about its not being a big deal, I'd like to know! Can you come back here and post something about it on this list?
Copyright 1994-2016 MedHelp International. All rights reserved.
MedHelp is a division of Aptus Health.
This site complies with the HONcode standard for trustworthy health information.
The Content on this Site is presented in a summary fashion, and is intended to be used for educational and entertainment purposes only. It is not intended to be and should not be interpreted as medical advice or a diagnosis of any health or fitness problem, condition or disease; or a recommendation for a specific test, doctor, care provider, procedure, treatment plan, product, or course of action. Med Help International, Inc. is not a medical or healthcare provider and your use of this Site does not create a doctor / patient relationship. We disclaim all responsibility for the professional qualifications and licensing of, and services provided by, any physician or other health providers posting on or otherwise referred to on this Site and/or any Third Party Site. Never disregard the medical advice of your physician or health professional, or delay in seeking such advice, because of something you read on this Site. We offer this Site AS IS and without any warranties. By using this Site you agree to the following Terms and Conditions. If you think you may have a medical emergency, call your physician or 911 immediately.